Alert archive / North Carolina / Special Weather Statements in 2012

Special Weather Statement, NWS Newport/Morehead City, NC

August 3, 2012Craven County, North Carolina

NWS Newport/Morehead City, NC issued this special weather statement at Aug 3, 2012, 2:20 PM EDT for Craven County, North Carolina. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2012, 2:20 PM EDT (18:20 UTC)
Expired
Aug 3, 2012, 3:00 PM EDT
In force
40 min
Issued by
NWS Newport/Morehead City, NC

County Craven County, NC

The radar

The Morehead City radar (KMHX), 28 km from the middle of the area, began a volume at 18:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 6.3 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2012-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1972 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2012-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1972 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
610 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

918 
WWUS82 KMHX 031820
SPSMHX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
220 PM EDT FRI AUG 3 2012

NCZ080-092>095-098-031900-
BEAUFORT-CARTERET-CRAVEN-JONES-ONSLOW-PAMLICO-
220 PM EDT FRI AUG 3 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS PAMLICO...CRAVEN...ONSLOW...
JONES...BEAUFORT AND CARTERET COUNTIES THROUGH 300 PM EDT...

AT 220 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM VANCEBORO TO 12 MILES SOUTH
OF MAYSVILLE...OR ALONG A LINE EXTENDING FROM 10 MILES NORTH OF NEW
BERN TO 9 MILES EAST OF PINEY GREEN...MOVING NORTHEAST AT 10 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...TRENT WOODS...NEW
BERN...JAMES CITY......BRIDGETON.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

&&

LAT...LON 3467 7725 3534 7726 3540 7692 3502 7693
      3507 7700 3501 7697 3497 7692 3475 7693
TIME...MOT...LOC 1820Z 247DEG 9KT 3526 7712 3474 7715

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special weather statement went out at Aug 3, 1:52 PM EDT, 28 minutes earlier.

Area forecast discussion, Aug 3, 1:52 PM EDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
152 PM EDT FRI AUG 3 2012

.SYNOPSIS...
WEAK UPPER LEVEL LOW PRESSURE WILL GRADUALLY LIFT OUT TODAY AS HIGH
PRESSURE BUILDS WEST INTO THE AREA FROM OFFSHORE THROUGH THE
WEEKEND. A COLD FRONT WILL APPROACH FROM THE NORTHWEST MONDAY AND
STALL ACROSS THE PIEDMONT INTO THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 130 PM FRI...CONVECTIVE INITIATION BEGAN A FEW HOURS EARLY
TODAY...SIMILAR TO YESTERDAY...ALONG A WEAK CONVERGENCE LINE FROM
PENDER COUNTY NORTH TO GREENE COUNTY. SHOWERS AND WEAK
THUNDERSTORMS CONTINUE TO FORM BEHIND AN EASTWARD MOVING OUTFLOW
BOUNDARY. THUS HAVE INCREASED POPS TO 50 PERCENT FOR COASTAL PLAIN
COUNTIES. TEMPS AND DEWPOINTS ARE FAIRLY CLOSE TO LATEST OBS TO NO
CHANGES NEEDED. STILL EXPECT LOWS IN THE LOWER 90S INLAND TODAY.
LATEST MSAS ANALYSIS INDICATES A WEAK UPPER LEVEL VORTMAX ACROSS
EASTERN NC MIGRATING NORTH...ASSOCIATED WITH A WEAK UPPER LOW
WHICH WILL GRADUALLY LIFT OUT TO THE NORTH TODAY. LAPS SOUNDINGS
INDICATE A VERY UNSTABLE AIRMASS WITH CAPES OVER 4000 J/KG...LIFTED
INDICES NEAR -10 C AND PWATS OF 1.75 INCHES. RECEIVED A COCORAHS
HEAVY RAIN REPORT IN ADJACENT PENDER COUNTY EARLIER WITH OVER 1.20
INCHES OF RAIN IN 40 MINS. EXPECT SCATTERED TSTMS TO CONTINUE ALONG
INLAND AREAS ASSOCIATED WITH THE ONGOING CONVECTION...THEN WANE
THIS EVENING WITH LOSS OF DAYTIME HEATING.

OVERNIGHT SHOULD SEE DIMINISHING SHOWERS AND THUNDERSTORMS INLAND
WITH WIDELY SCATTERED SHOWERS AND TSTMS POSSIBLE OFF THE COAST. SW
FLOW WILL KEEP TEMPS MILD OVERNIGHT WITH LOWS IN THE LOW 70S
INLAND TO MID/UPPER 70S ALONG THE COAST.

&&

.SHORT TERM /SATURDAY/...
AS OF 140 PM FRI...UPPER LEVEL RIDGE BEGINS TO MIGRATE WEST INTO
EASTERN NC ON SAT ALTHOUGH LOW LEVEL THICKNESSES CHANGE
LITTLE...RANGING 1415-1420 METERS WHICH WILL YIELD MAX TEMPS IN
THE LOWER 90S INLAND TO UPPER 80S ALONG THE COAST. FORECAST
SOUNDINGS INDICATE AN UNSTABLE AIRMASS WILL PERSIST SAT WITH PWATS
OVER 1.75 INCHES...CAPE VALUES ABOVE 3000 J/KG AND LIFTED INDICES
OF -7 TO -9 C. CONTINUED FORECAST FOR DIURNAL CONVECTION INLAND
ASSOCIATED WITH SEA BREEZE BOUNDARY PROPAGATION FOR THE AFTERNOON
HOURS.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
AS OF 155 PM FRI...MODELS IN GOOD AGREEMENT IN THE LONG TERM. WARM
AND HUMID THROUGH THE PERIOD WITH THE BERMUDA HIGH RIDGING ACROSS
THE SOUTHEAST MAINTAINING A SOUTHWEST FLOW. A COLD FRONT WILL
APPROACH FROM THE NORTHWEST EARLY NEXT WEEK BUT WILL BECOME
STATIONARY OVER THE CENTRAL PART OF THE STATE. THE FRONT WILL
DISSIPATE BY MIDWEEK LEAVING A WEAK SURFACE THROUGH THROUGH
FRIDAY. TYPICAL SUMMERTIME WEATHER WITH SCATTERED MAINLY DIURNAL
SHOWERS AND THUNDERSTORMS.

&&

.AVIATION /17Z FRIDAY THROUGH TUESDAY/...
SHORT TERM /THROUGH 12Z SATURDAY/...
AS OF 145 PM FRI...MAINLY VFR CONDITIONS EXPECTED TODAY ALTHOUGH
MAY SEE BRIEF MVFR IN REDUCED VSBYS AND CEILINGS DUE TO CONVECTION
MAINLY FOR OAJ/EWN/ISO. GUIDANCE SUGGEST FOG FORMATION OVERNIGHT
GIVEN LIGHT SE FLOW AND MOIST BOUNDARY LAYER. ONLY MINOR MVFR HAS
BEEN OBSERVED RECENTLY SO HEDGED TOWARDS CLIMO OF RECENT NIGHTS
AND KEPT LOW MVFR FOR FOG OVERNIGHT. SAT WILL SEE CONTINUED S FLOW
WITH DIURNAL CONVECTION EXPECTED AGAIN IN THE AFTERNOON.

LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/
AS OF 150 PM FRI...SOUTHWEST SURFACE FLOW WILL PERSIST THROUGH THE
PERIOD...GENERALLY 10-15 KNOTS BY DAY AND LESS THAN 10 KNOTS AT
NIGHT. SCATTERED MAINLY AFTERNOON/EVENING THUNDERSTORMS WITH
LOCALLY LOWER CEILINGS/VISIBILITIES.

&&

.MARINE...
SHORT TERM /THROUGH TONIGHT/...
AS OF 130 PM FRI...LATEST SURFACE AND BUOY OBSERVATIONS INDICATE
LIGHT SE BREEZE 5-10 KNOTS WITH MEDIUM PERIOD SWELLS 2-3 FEET AT
8-9 SECONDS. A LIGHT S/SW WIND AT 10 KNOTS OR LESS WITH A GENTLE
SOUTHEAST SWELL COMPONENT WILL MAKE FOR GOOD BOATING CONDITIONS
THIS AFTERNOON THROUGH SAT. WAVEWATCH AND LOCAL SWAN IN PRETTY
GOOD AGREEMENT SHOWING 2 TO 3 FOOT SEAS TODAY AND TONIGHT AND
WINDS WILL GENERALLY NOT EXCEED ABOUT 10 OR 12 KNOTS FROM THE
SOUTH TO SOUTHWEST THROUGH EARLY SATURDAY MORNING.

LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/
AS OF 150 PM FRI...LATEST RUNS OF THE ECMWF/GFS/NAM IN VERY CLOSE
AGREEMENT THROUGH THE LONG TERM PERIOD SO USED AN OVERALL BLEND.
THE BERMUDA HIGH WILL BE THE MAIN FEATURE IN THE WEATHER
MAINTAINING A SOUTHWEST FLOW BUT SPEEDS AND SEAS WILL REMAIN BELOW
SMALL CRAFT LEVELS.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...DAG
NEAR TERM...DAG
SHORT TERM...DAG
LONG TERM...HSA
AVIATION...HSA/DAG
MARINE...HSA/DAG
Hazardous weather outlook, Aug 3, 3:52 AM EDT, 10 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
352 AM EDT FRI AUG 3 2012

NCZ029-044>047-079>081-090>095-098-103-104-040800-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
352 AM EDT FRI AUG 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 3, 11:54 AM EDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1154 AM EDT FRI AUG 3 2012

NCZ090-031700-
DUPLIN-
1154 AM EDT FRI AUG 3 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS DUPLIN COUNTY THROUGH 100
PM EDT...

AT 1154 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
WALLACE...MOVING NORTH AT 30 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...TEACHEY...ROSE
HILL...GREENEVERS...KENANSVILLE.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

&&

LAT...LON 3518 7800 3512 7775 3511 7775 3502 7775
      3472 7787 3471 7799 3473 7801 3472 7805
      3472 7811 3473 7811
TIME...MOT...LOC 1554Z 195DEG 24KT 3474 7799

AUSTIN
Special weather statement, Aug 3, 1:01 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
101 PM EDT FRI AUG 3 2012

NCZ098-031800-
ONSLOW-
101 PM EDT FRI AUG 3 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS ONSLOW COUNTY THROUGH 200
PM EDT...

AT 101 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 12
MILES SOUTHWEST OF NEW RIVER STATION...MOVING NORTHEAST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...HALF MOON.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3453 7761 3472 7769 3474 7769 3479 7768
      3497 7759 3486 7732 3452 7758
TIME...MOT...LOC 1701Z 208DEG 14KT 3465 7762

AUSTIN
Special weather statement, Aug 3, 1:12 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
112 PM EDT FRI AUG 3 2012

NCZ091-031815-
LENOIR-
112 PM EDT FRI AUG 3 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS LENOIR COUNTY THROUGH 215
PM EDT...

AT 112 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
KINSTON...MOVING NORTH AT 15 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...KINSTON.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3535 7765 3538 7761 3537 7759 3542 7751
      3541 7748 3543 7747 3537 7745 3534 7739
      3533 7743 3530 7745 3526 7743 3523 7748
      3524 7752 3517 7751 3512 7756 3515 7771
TIME...MOT...LOC 1712Z 198DEG 14KT 3522 7756

AUSTIN
Special weather statement, Aug 3, 1:37 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
137 PM EDT FRI AUG 3 2012

NCZ092-031830-
JONES-
137 PM EDT FRI AUG 3 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS JONES COUNTY THROUGH 230 PM
EDT...

AT 137 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10
MILES SOUTH OF TRENTON...OR ABOUT 8 MILES NORTH OF HALF MOON...MOVING
NORTHEAST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...TRENTON.

HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.

DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM
YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

&&

LAT...LON 3497 7750 3497 7752 3498 7753 3521 7743
      3508 7719 3493 7729 3494 7733 3493 7736
      3491 7737 3491 7738
TIME...MOT...LOC 1737Z 203DEG 15KT 3494 7741

AUSTIN
Special weather statement, Aug 3, 2:20 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
220 PM EDT FRI AUG 3 2012

NCZ080-092>095-098-031900-
BEAUFORT-CARTERET-CRAVEN-JONES-ONSLOW-PAMLICO-
220 PM EDT FRI AUG 3 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS PAMLICO...CRAVEN...ONSLOW...
JONES...BEAUFORT AND CARTERET COUNTIES THROUGH 300 PM EDT...

AT 220 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM VANCEBORO TO 12 MILES SOUTH
OF MAYSVILLE...OR ALONG A LINE EXTENDING FROM 10 MILES NORTH OF NEW
BERN TO 9 MILES EAST OF PINEY GREEN...MOVING NORTHEAST AT 10 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...TRENT WOODS...NEW
BERN...JAMES CITY......BRIDGETON.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

&&

LAT...LON 3467 7725 3534 7726 3540 7692 3502 7693
      3507 7700 3501 7697 3497 7692 3475 7693
TIME...MOT...LOC 1820Z 247DEG 9KT 3526 7712 3474 7715

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 11:54 AM EDTSpecial Weather StatementMHXDuplin66 min
Aug 3, 1:01 PM EDTSpecial Weather StatementMHXOnslow59 min
Aug 3, 1:12 PM EDTSpecial Weather StatementMHXLenoir63 min
Aug 3, 1:37 PM EDTSpecial Weather StatementMHXJones53 min

Nearby

Special Weather Statements in North Carolina, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.